ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO164

A Case of Pilsicainide Hydrochloride Toxicity That Relapsed After Discontinuation of Hemodialysis

Session Information

Category: Trainee Case Report

  • 1800 Pharmacology (PharmacoKinetics, -Dynamics, -Genomics)

Authors

  • Yamada, Takayuki, Mount Sinai Beth Israel, New York, United States
  • Wakui, Hiromichi, Yokohama City University, Yokohama, Japan
  • Tamura, Kouichi, Yokohama City University, Yokohama, Japan
  • Takahashi, Toshiya, Hadano Red Cross Hospital, Hadano, Kanagawa, Japan
  • Miura, Takahiko, Yokohama Sakae Kyosai Hospital, Kanagawa-ken, Japan
  • Takizawa, Toshikazu, Hadano Red Cross Hospital, Hadano, Kanagawa, Japan
  • Burger, Alfred, Mount Sinai Beth Israel, New York, New York, United States
  • Charen, Elliot M., Mount Sinai Beth Israel, New York, New York, United States
Introduction

Pilsicainide is a class I C sodium channel blocker known to be effective in treating atrial fibrillation (Afib). However, the high plasma concentration of pilsicainide can trigger ventricular tachycardia (VT) and ventricular fibrillation. We present a case of pilsicainide induced VT, which relapsed after discontinuation of hemodialysis (HD).

Case Description

An 84-year-old male with a history of hypertension, paroxysmal Afib on pilsicainide, and Parkinson’s disease developed a cough and fever three days before admission. One day prior, he became lethargic and was brought to a local hospital. A 12-lead electrocardiography (ECG) showed VT. He was transferred to our hospital due to pilsicainide toxicity. His creatinine increased to 6.2mg/dL secondary to sepsis (baseline 0.9 mg/dL). We initiated emergent HD, which narrowed the QRS instantly (Figure). We performed 3 hours of HD. Two hours after ending HD his QRS prolonged again; we resumed HD followed by direct hemoperfusion. The QRS remained narrow after the 2nd HD session. He remained hemodynamically stable and was transferred to the initial hospital. Serum pilsicainide levels were: at previous hospital 3.47 µg/mL, on admission 2.61 µg/mL, after 1st HD 2.31 µg/mL, after 2nd HD 1.1 µg/mL, and after hemoperfusion 0.76 µg/mL.

Discussion

Pilsicainide is excreted by the kidney; therefore, elimination is prolonged in patients with chronic kidney disease (CKD). The mean clearance of this drug by HD is 32 %. Interestingly, the QRS was narrow during HD even though the serum pilsicainide level was high. The volume of distribution of this medication is 1.7 L/kg in CKD patients; most of the drug is distributed in the tissue. We infer that the drug in the tissue was re-distributed after HD. In conclusion, pilsicainide should be administered cautiously to elderly patients even if the serum creatinine is normal. Serum pilsicainide level may not correlate with EKG findings.